I take omeprazole (Prilosec), a proton pump inhibitor, to reduce stomach acid. Are there supplements I should avoid, or be taking, due to this drug?
Omeprazole (Prilosec), Nexium, and other proton pump inhibitor drugs can be affected by taking supplements, and can affect your ability to absorb certain vitamins and minerals. St. John's wort, for example, should not be taken with these drugs. These interactions are explained in the Proton Pump Inhibitors
article, which is part of the extensive Drug Interactions
section of our website (where you can look up interaction for other drugs you may be taking).
Be sure to also read about magnesium depletion which can occur with these drugs in the Magnesium Supplements Review
. And, if you take a calcium supplement, read in the Calcium Supplements Review
how certain forms of calcium may be preferable if you are taking these drugs.
Also see the Encyclopedia article about Gastroesophageal Reflux Disease (GERD)
for other proposed treatments for this condition, including deglycyrrhizinated licorice, marshmallow, slippery elm and others, as well as our CL Answer about supplements for indigestion and heartburn
INSTANT ACCESS TO REVIEW OVER 1000 PRODUCTS!
Learn More About Heartburn & Acid Reflux Information:
I read that turmeric may be a GI irritant. I have GI problems and wonder if I should avoid turmeric and curcumin? >>
Is there a danger of getting too much calcium from Tums? I take them frequently for heartburn. >>
Which supplements can help with indigestion and/or heartburn? >>
I take a number of supplements and I think they are making my acid reflux worse. Which supplements could be causing my stomach irritation, and what can I do about it? >>
I take St. John's wort for depression. Your report notes that it can interact with other medications. Would taking it several hours apart from other meds avoid this interaction? >>
Can melatonin help with stomach pain? >>